Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Suggest treatment for vomiting in a diabetic

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2797 Questions
Question
My friend is insulin dependent diabetic. Her sugar level just now was 189. She has been vomiting since about 6 or 7 o'clock (every 1 - 2 hrs.) I am afraid to go to sleep. I am afraid her sugar level will spike or bottom out.
Tue, 17 Apr 2018 in Diabetes
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
She should be seen now.

Detailed Answer:
Hello and welcome,

You are right to be concerned about going to sleep with this situation.

The infection and stress of vomiting can elevate the blood sugar. While the abnormally high sugar level is not in itself the problem, it is indicative that her body is having trouble, and it is unlikely to get under control without getting the vomiting under control.

In addition, I am concerned about whether the vomiting is the cause or result. She could be having diabetic ketoacidosis.

Also, dehydration and potassium losses from vomiting can pose a bigger problem for someone with Type I diabetes.

I recommend you take her in to the ER. In the ER they will do a few different things (or should do):
assess her vitals (blood pressure, pulse) which help to show how stable she is
serum blood sugar
metabolic panel (electrolytes which include potassium, sodium, anion gap, etc)
check urine for sugar and ketones

They will give her an IV for fluid rehydration, and depending on her situation, this should also include some glucose too. I know that sounds counter productive, but in a situation like this you don't want to just bring the sugar level down with insulin.

They will also give her potassium and other electrolytes as needed.

They may give her an antiemetic (to help stop vomiting) if the dr. thinks the cause of the vomiting is from an infection rather than from ketoacidosis.

So -- take her in now! You are right to take action now.

Please let me know how she is doing after she has been evaluated and treated.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor